New Hampshire, 2002

Lightning Strike in New Hampshire, August 19, 2002

August 19, 2002 · NWS GYX · 1 event in 1 county or zone

Lightning was believed to be the cause of a brush fire that burned about 30 acres in the town of New Durham. The fire was believed to have been caused by a lightning strike early on the 19th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning was believed to be the cause of a brush fire that burned about 30 acres in the town of New Durham. The fire was believed to have been caused by a lightning strike early on the 19th. More than 200 firefighters from across northern New England battled the blaze with help from a National Guard helicopter that dumped more than 50,000 gallons of water on the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 18, 7:45 PM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 18, 7:45 PM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
845 PM EDT SUN AUG 18 2002

WL UPDATE THIS EVENING...MAINLY TO CLEAN UP THE PCPN WORDING...AND
CHECK ON SKY COVER AND TEMPS.

PULSE TYPE STORMS STARTING TO WIND DOWN.  BEST MID LEVEL WINDS MOVG
THRU QUE ATTM...AND WUD EXPECT AS THIS MAX LEAVES THE TSRA ACTIVITY
WL WANE AS WELL.  WL HAVE TO WATCH THE ACTIVITY MOVG ACRS NERN VT TO
SEE IF THIS NEEDS TO BE INCLUDED THRU MIDN FOR THE MTNS.

THE CDFNT IS APCHG THE CT RIVER...AND THE TIMING PUTS THE FNT
OFFSHORE AFT 04-06Z.  WUD EXPECT THAT TSRA/SHRA ACTIVITY WL NOT
FOLLOW THE SFC CONVERGENCE DOWN THE FNT...AND WL TAKE THE MENTION OF
PCPN OUT FOR ALL ZNS OUTSIDE THE MTNS.

THE AMS CHANGE SHUD SUPPORT MINS FOR MON AM...AND MAY TWEAK TEMPS
ALG THE CST A BIT BEFORE SENDING THE ZNS.  NOT MUCH IN THE WAY OF
WIND BHND THE FNT...AND WITH SUM AREAS OF THE MTNS GETTING A DECENT
AMT OF RAFL...WL CONT THE MENTION OF PATCHY FG.

NOT MUCH OTHER THAN SUM CI ACCOMPANYING THE FNT ON THE IR...SO M/CLR
OR BECOMING M/CLR SHUD WORK FOR MOST ZNS.

NO OTHER CHANGES TO THE PUBLIC FCST.  WL ADD SUM FG FOR THE CSTL
WATERS BEFORE THE WIND SHIFT...OTRW NO CHANGES ON THE CWFPWM.

WL WAIT TO SEE HOW LONG THE THE ACTIVITY LASTS/THREATENS THE
MTNS...BUT EXPECT TO HAVE ANY UPDATE OUT BETWEEN 930 PM AND 1000 PM.

.GYX...NONE.

HAYES

In the hours before

Special weather statement, Aug 18, 7:04 PM EST, 5 hours 56 minutes before
NHZ001-002-190100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
804 PM EDT SUN AUG 18 2002

...LOOK FOR STRONG THUNDERSTORMS TO MOVE ACROSS COOS COUNTY THROUGH
900 PM...

THE STRONGEST STORMS WILL PASS BETWEEN COLUMBIA AND PITTSBURG...
PRODUCING BRIEF WIND GUSTS TO 45 MPH...MARBLE SIZED HAIL AND
FREQUENT LIGHTNING.  IN ADDITION...PLACES LIKE COLEBROOK AND
DIXVILLE NOTCH MAY GET AN INCH OF RAIN IN LESS THAN 30 MINUTES...
RESULTING IN FLOODING OF STREETS AND POOR DRAINAGE AREAS.

HAYES
Special weather statement, Aug 18, 8:24 PM EST, 4 hours 36 minutes before
MEZ008-009-190330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
924 PM EDT SUN AUG 18 2002

...MORE THUNDERSTORMS FOR NORTHERN FRANKLIN AND CENTRAL SOMERSET
COUNTIES IN THE WESTERN MAINE MOUNTAINS...

LOOK FOR MORE THUNDERSTORMS TO MOVE NORTH OF TIM POND AND EUSTIS IN
FRANKLIN COUNTY BY 945 PM...AND BETWEEN ATTEAN AND FLAGSTAFF LAKE IN
CENTRAL SOMERSET COUNTIES BY 1030 PM.  THESE STORMS MAY PRODUCE
BRIEF WIND GUSTS TO 40 MPH...PEA TO MARBLE SIZED HAIL...AND FREQUENT
LIGHTNING.  IN ADDITION...VERY HEAVY RAIN MAY PRODUCE LOCALIZED
FLOODING OF POOR DRAINAGE AREAS.

HAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Strafford

When
August 19, 1:00 AM EST
Where
Strafford County, New Durham
Reported by
NEWSPAPER
Coordinates
43.297, -71.029 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2002Every state in 2002This day in weather historyWarnings in New Hampshire, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317290.